Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Las Vegas, NV

July 29, 2005Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2005, 12:51 PM PDT for Clark County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 12:51 PM PDT (19:51 UTC)
Expired
Jul 29, 2005, 1:45 PM PDT
In force
54 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 291955
SVRVEF
NVC003-292045-
/O.NEW.KVEF.SV.W.0028.050729T1951Z-050729T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES SPRING MOUNTAIN RANCH AND RED ROCK CANYON

* UNTIL 145 PM PDT

* AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS BRIEF HEAVY RAIN.
  THIS STORM WAS APPROACHING SPRING MOUNTAIN RANCH AND RED ROCK
  CANYON...MOVING NORTHEAST AT ABOUT 20 MPH.

* OTHER LOCATIONS THAT MAY BE AFFECTED BY THIS STORM INCLUDE THE
  AREA FROM MOUNTAINS EDGE TO SUMMERLIN.

LAT...LON 3601 11556 3599 11531 3629 11528 3630 11560

$$

RUNK
2 follow-up statements
000 
WWUS55 KVEF 292017
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
114 PM PDT FRI JUL 29 2005

NVC003-292045-
/O.CON.KVEF.SV.W.0028.000000T0000Z-050729T2045Z/
CLARK NV-
114 PM PDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM PDT FOR 
   WEST CENTRAL CLARK COUNTY...

AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN. THIS 
STORM WAS LOCATED ALONG THE EAST SLOPES OF THE SPRING MOUNTAINS
ABOUT 9 MILES NORTH OF RED ROCK CANYON AND SOUTHEAST OF CHARLESTON 
PEAK...MOVING NORTHEAST AT 20 MPH.

LAT...LON 3601 11556 3599 11531 3629 11528 3630 11560

$$

RUNK
000 
WWUS55 KVEF 292040
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
134 PM PDT FRI JUL 29 2005

NVC003-292045-
/O.CON.KVEF.SV.W.0028.000000T0000Z-050729T2045Z/
CLARK NV-
139 PM PDT FRI JUL 29 2005

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 145 PM PDT FOR
   WEST CENTRAL CLARK COUNTY...

AT 135 PM PDT...DOPPLER WEATHER RADAR INDICATED THE THUNDERSTORM 
WHICH PROMPTED A SEVERE THUNDERSTORM WARNING WAS WEAKENING. THE
STORM PRODUCED MARBLE SIZED HAIL AT MOUNTAIN SPRINGS SUMMIT AND 
RED ROCK CANYON...AND THE NEVADA DIVISION OF FORESTRY REPORTED 
PEA-SIZED HAIL ON MT CHARLESTON. GUSTY WINDS AND BRIEF HEAVY RAIN 
ALSO ACCOMPANIED THIS STORM. ALTHOUGH IT STILL CAPABLE OF 
PRODUCING DIME SIZE HAIL AND DAMAGING WINDS...THE WEAKENING TREND 
SUGGESTS THE THREAT OF SEVERE WEATHER WILL DIMINISH SIGNIFICANTLY 
OVER THE NEXT FEW MINUTES AS IT MOVES NORTH AWAY FROM THE LAS VEGAS 
VALLEY. THE SEVERE THUNDERSTORM WARNING WILL THEREFORE BE ALLOWED TO 
EXPIRE ON SCHEDULE AT 145 PM PDT.

LAT...LON 3601 11556 3599 11531 3629 11528 3630 11560

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:01 AM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 29, 11:01 AM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT FRI JUL 29 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND. FLOW FROM THE SOUTH AND
SOUTHEAST AROUND THE HIGH PRESSURE WILL ENSURE THAT MOISTURE WILL
REMAIN PLENTIFUL OVER THE AREA. THIS WILL ALLOW FOR THUNDERSTORMS
EACH AFTERNOON THROUGH THE WEEKEND ALONG WITH SEASONABLE
TEMPERATURES.
&&

.UPDATE...AFTER FURTHER CONSIDERATION...HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR MOHAVE AND CLARK COUNTIES. STEERING FLOW IS
WEAKEST AND MOISTURE RICHEST IN MOHAVE COUNTY...FAVORING SLOW MOVING
HEAVY RAIN PRODUCERS. FOR CLARK COUNTY...THE LAS VEGAS CONVERGENCE
ZONE IS SETTING UP...AND REPEAT DEVELOPMENT/TRAINING WILL BE
POSSIBLE.
&&

.PREV DISCUSSION...
240 AM PDT FRI JUL 29 2005

.SHORT TERM...SKIES HAVE BEGUN TO CLEAR OVER THE SOUTHERN AREAS OF
THE CWA WITH A FEW LIGHT SHOWERS REMAINING ACROSS CENTRAL NYE
COUNTY. WATER VAPOR IMAGERY SHOWING A DRIER MID LEVEL SOUTHWEST FLOW
PUSHING INTO CALIFORNIA AHEAD OF A WEAK UPPER LOW. LOW LEVELS STILL
REMAIN RATHER MOIST WITH DEW POINTS CURRENTLY IN THE 50S OVER MOST
AREAS. AM A LITTLE CONCERNED ABOUT THE DRYING AND WARMING AT THE MID
LEVELS WHICH MAY SUPPRESS THUNDERSTORMS SOMEWHAT TODAY...BUT WITH
THE AMPLE AMOUNTS OF LOW LEVEL MOISTURE...WE WILL STILL SEE
THUNDERSTORMS TODAY...BUT PROBABLY A LITTLE LESS WIDESPREAD AS
THURSDAY. SOUTH TO SOUTHEAST FLOW BECOMES A LITTLE STRONGER SATURDAY
WHICH SHOULD RE-OPEN THE DOOR FOR ADDITIONAL LOW LEVEL MOISTURE.
THINK THUNDERSTORM COVERAGE WILL BE GREATER ON SATURDAY AND AGAIN ON
SUNDAY.

.LONG TERM...RIDGE TO REMAIN OVER THE DESERT SOUTHWEST THROUGH THE
LONG TERM. ALTHOUGH CENTER OF RIDGE PER CURRENT LONG TERM MODELS IS
NO LONGER OVER THE FOUR CORNERS AS MODELS SHOWING A MUCH BROADER
RIDGE WITH A VARYING POSITION OF CENTER NEXT WEEK. HOWEVER OVERALL
PATTERN OF RIDGE OVER THE AREA WILL ALLOW FOR LIGHT FLOW ALOFT.
MOISTURE OVER THE AREA WILL REMAIN AS LITTLE OUTLET SEEN TO SHIFT IT
EAST...AND GENERAL FLOW STILL ALLOWS FOR ADDITIONAL MOISTURE AT
TIMES SHIFTING INTO THE CWA FROM OLD MEXICO. WILL CONTINUE CURRENT
FORECAST OF ISOLATED/SCATTERED THUNDERSTORMS THROUGH THE LONG TERM
WITH FINE TUNING HAVING TO WAIT UNTIL SHORT TERM. TEMPS CONTINUE TO
BE NEAR TO A LITTLE BELOW NORMAL DUE TO MOISTURE/AFTERNOON...EVENING
CLOUDS/SHOWERS.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
EXPECT THUNDERSTORMS TO ONCE AGAIN FORM AFTERNOON/EVENING ACROSS ALL
ROUTE CORRIDORS WITH ACTIVITY POSSIBLE AGAIN OVER KLAS VALLEY.
ERRATIC WINDS...BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS AS THEY
MOVE THROUGH THE VALLEY WHICH WILL NEED TO BE MONITORED DURING THE
DAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NVZ016>022 UNTIL 10 PM.
.AZ...FLASH FLOOD WATCH AZZ001>003-036 UNTIL 10 PM.
.CA...FLASH FLOOD WATCH CAZ029 UNTIL 10 PM.
&&

MORGAN/GORELOW/JENSEN
Hazardous weather outlook, Jul 29, 11:26 AM PDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT FRI JUL 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1126 AM PDT FRI JUL 29 2005

.TODAY...FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR CLARK COUNTY NV AND MOHAVE
COUNTY AZ UNTIL 10 PM TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO GUSTY WINDS
AND HAIL...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN ON THE ORDER OF ONE TO TWO INCHES IN LESS THAN AN
HOUR...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST UNSTABLE AIRMASS WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. THIS WILL RESULT
IN A RISK OF SEVERE WEATHER SATURDAY AND SUNDAY IN THE FORM OF HEAVY
RAIN AND STRONG THUNDERSTORM-INDUCED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

RUNK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:10 PM PDTSevere Thunderstorm WarningVEFClark35 min
Jul 29, 1:59 PM PDTSevere Thunderstorm WarningVEFClark46 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.